Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 27, NWS Albuquerque, NM

August 7, 2006Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 7, 2006, 2:30 PM MST for Cibola County, New Mexico. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2006, 2:30 PM MST (21:30 UTC)
Expired
Aug 7, 2006, 4:00 PM MST
In force
90 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 66 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 072130
FFWABQ
NMC006-072300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 500 PM MDT

* AT 328 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING
  FROM HEAVY THUNDERSTORMS WHICH PREVIOUSLY MOVED THROUGH THE AREA.
  THE HEAVY RAINS HAVE MOVED OUT OF THE AREA...BUT LIGHT TO MODERATE
  RAINS WILL PERSIST OVER THE NEXT HOUR OR TWO. STRONG RUN OFF FROM
  PREVIOUS HEAVY RAINS WILL PERSIST UNTIL 500 PM. EMERGENCY MANAGERS
  ON THE ACOMA PUEBLO ARE INVESTIGATING REPORTS OF SMALL DAMS THAT
  MAY BE STRESSED. IN ADDITION...VARIOUS ROADS ON THE ACOMA PUEBLO
  REMAIN CLOSED DUE TO HIGH WATER FLOWS. IF YOU LIVE ON THE ACOMA
  AND LAGUNA RESERVATIONS...BE ALERT TO SUDDEN RISES IN WATER FLOWS
  IN YOUR AREA.

* LOCATIONS IMPACTED INCLUDE...
  ACOMA PUEBLO...
  CUBERO...
  MESITA...
  NEW LAGUNA...
  SAN FIDEL...
  SKYLINE-GANIPA...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.

LAT...LON 3500 10770 3509 10762 3513 10723 3469 10721
      3464 10748

$$

DPORTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:52 PM MST, 38 minutes earlier.

Area forecast discussion, Aug 7, 1:52 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT MON AUG 7 2006

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPING BROADLY OVER
WESTERN NEW MEXICO WILL INCREASE IN INTENSITY AND COVERAGE THROUGH
THIS AFTERNOON...WITH ADDITIONAL SHOWERS AND THUNDERSTORMS
DEVELOPING OVER THE MOUNTAINS FROM ALBUQUERQUE NORTHEAST TO RATON.
ADDITIONAL SHOWERS ARE ALSO DEVELOPING BETWEEN PORTALES AND
TUCUMCARI. ALL SHOWERS ARE MOVING NORTHWARD...AND LOCALLY HEAVY
RAINS WITH ROUNDS OF LOCALIZED FLOODING WILL OVERSPREAD THE
WESTERN HALF OF THE STATE ONCE AGAIN BY EVENING.

CURRENTLY...RIDGE ALOFT REMAINS PARKED OVER THE SOUTHEASTERN U.S.
WITH TROUGH ALOFT GRADUALLY LIFTING OFF THE WEST COAST AND MOVING
INLAND. PATTERN SUPPORTS CONTINUED BROAD MOIST SOUTHERLY FLOW
ACROSS THE STATE WITH PRECIPITABLE WATERS BROADLY EXCEEDING AN
INCH AND WELL DISSEMINATED IN THE COLUMN. PATTERN ALOFT RECEIVING
SUPPORT NEAR THE SURFACE WITH SURFACE HIGH OVER SOUTHERN COLORADO
AND PERSISTENT THERMAL LOW IN THE LOWER COLORADO VALLEY...AND
CIRCULATION CONTINUES TO USHER IN LOW LEVEL MOISTURE FROM THE GULF.

WATER VAPOR LOOPS SHOWING MUCH MOISTURE RECYCLING FOR WESTERN AND
NORTHERN NEW MEXICO...WITH CONTINUED DESTABILIZATION AND
CONVECTIVE DEVELOPMENT IN THE FORECAST FOR THE FORESEEABLE FUTURE
AS THIS WILL CHANGE LITTLE FOR THE NEXT SEVERAL DAYS.

MODELS...CONSENSUS SOLUTION CONTINUES TO ADVERTISE WESTWARD SHOVE
OF RIDGE ALOFT TOWARD ARIZONA AS TROUGHS DIG INTO THE U.S. MID
ATLANTIC REGION FROM ONTARIO...BUT ANY LOSS OF DYNAMICS ALOFT OVER NEW
MEXICO WILL BE OFFSET BY ENHANCED CONVECTIVE DEVELOPMENT IN THE
AFTERNOONS WITH LITTLE CHANGE TO MOISTURE DISTRIBUTION STATEWIDE.
AS SUCH...FORECASTS REFLECTING SOMEWHAT REDUCED SHOWER COVERAGE
THROUGH THE WORK WEEK BUT CONTINUED AFTERNOON CONVECTION WITH
LOCALLY HEAVY RAINFALL IN SPOTS USING RECYCLED MOISTURE. NO
ADDITIONAL SYNOPTIC SCALE MOISTURE PUSH FROM THE SOUTH APPEARS IN
THE EXTENDED PERIODS...SO PATTERN SHOULD REMAIN RELATIVELY
UNCHANGED HEADING TOWARD THE END OF THE WORK WEEK. SHY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65  90  63  91 /  50  30  30  30
GALLUP..........................  58  85  57  85 /  30  30  30  30
GRANTS..........................  56  85  55  85 /  30  40  30  30
GLENWOOD........................  61  91  62  92 /  20  20  30  40
CHAMA...........................  48  80  48  79 /  60  40  40  50
LOS ALAMOS......................  54  81  55  83 /  20  20  30  30
RED RIVER.......................  43  73  44  73 /  30  40  40  50
TAOS............................  53  84  52  85 /  30  20  30  30
SANTA FE........................  58  85  57  85 /  10  30  30  40
SANTA FE AIRPORT................  62  86  61  86 /  10  20  20  20
ESPANOLA........................  56  90  56  90 /  20  10  30  20
ALBUQUERQUE HEIGHTS.............  69  88  69  88 /  10  10  20  20
ALBUQUERQUE VALLEY..............  67  90  67  90 /  10  10  20  20
ALBUQUERQUE FOOTHILLS...........  64  89  63  88 /  10  10  20  20
ALBUQUERQUE WEST MESA...........  65  92  65  92 /  10  10  20  20
SOCORRO.........................  62  89  62  88 /  10  20  20  10
SANDIA PARK/CEDAR CREST.........  50  77  50  80 /  10  10  20  20
MORIARTY/ESTANCIA...............  56  84  56  85 /  10  10  20  20
CARRIZOZO.......................  58  86  57  86 /  20  20  30  10
RUIDOSO.........................  53  78  52  79 /  40  40  40  30
RATON...........................  55  86  55  87 /  20  10  20  10
LAS VEGAS.......................  55  83  54  83 /  20  30  30  30
ROY.............................  61  85  61  86 /  10  10  10  10
CLAYTON.........................  64  90  64  91 /  10  10  10  10
SANTA ROSA......................  60  90  60  91 /  10  10  20  10
TUCUMCARI.......................  67  94  66  95 /  20  10  10  10
FORT SUMNER.....................  65  90  66  92 /  10  10  20  10
CLOVIS..........................  66  91  66  91 /  20  20  20  10
PORTALES........................  67  91  67  91 /  20  20  20  10
ROSWELL.........................  68  93  68  93 /  20  30  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Aug 7, 5:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 7 2006

NMZ001>021-026-081200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED FLOODING
ACROSS THE CENTRAL AND NORTH CENTRAL MOUNTAINS...RIO GRANDE VALLEY...
NORTHWEST MOUNTAINS...WEST CENTRAL MOUNTAINS AND SOUTHWEST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED FLOODING ACROSS
THE WESTERN HALF OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...
RISING WATER LEVELS AND/OR FLOODING THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

16

In the hours before

Special weather statement, Aug 7, 10:30 AM MST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1130 AM MDT MON AUG 7 2006

NMZ001>004-008>011-071830-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS-
1130 AM MDT MON AUG 7 2006

...MORE HEAVY RAIN THUNDERSTORMS EXPECTED ACROSS NORTHWEST AND NORTH
CENTRAL NEW MEXICO THIS AFTERNOON...

FIRST SHOWERS AND THUNDERSTORMS OF THE DAY ARE FORMING SOUTHWEST OF
GRANTS AND NEAR CUBA AND LOS ALAMOS. OTHER EARLY THUNDERSTORMS ARE
ALSO DEVELOPING SOUTHEAST OF ALBUQUERQUE FROM EDGEWOOD SOUTHWEST
OVER THE MANZANO MOUNTAINS. THESE EARLY STORMS WILL PRODUCE BRIEF
HEAVY RAIN OF ONE HALF INCH IN 30 MINUTES.

RAINFALL RATES FROM THE STRONGEST STORMS THIS AFTERNOON BETWEEN 1 PM
AND 5 PM WILL AGAIN RANGE FROM ONE TO TWO INCHES IN LESS THAN AN
HOUR. NEW FLOOD ADVISORIES OR POSSIBLE FLASH FLOOD WARNINGS MAY BE
REQUIRED FOR CENTRAL CIBOLA COUNTY SOUTH OF GRANTS BEFORE 1 PM AS
STORMS REPEAT OVER AREAS THAT SAW PERSIST RAINS LAST NIGHT.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS REGARDING THE TREND AND
MOVEMENT OF DEVELOPING STORMS.

03
Special weather statement, Aug 7, 11:10 AM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1210 PM MDT MON AUG 7 2006

NMZ002-003-071900-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
1210 PM MDT MON AUG 7 2006

...BRIEF HEAVY RAIN NEAR LOS ALAMOS AND NORTHWEST OF ESPANOLA...

THUNDERSTORMS NEAR LOS ALAMOS ARE PRODUCING SOME OF THE FIRST HEAVY
RAINS OF THE AFTERNOON WITH RAINFALL RATES ESTIMATED AT NEAR ONE
INCH AN HOUR. THE FIRST STORM WAS LOCATED JUST NORTHEAST OF LOS
ALAMOS OVER GARCIA CANYON. A NEW STORM IS DEVELOPING JUST SOUTHWEST
OF LOS ALAMOS AND MOVING TOWARDS THE CITY WITH INCREASING RAIN...SO
SOME STREET FLOODING MAY OCCUR IN LOS ALAMOS BEFORE 1230 PM.

STORMS ARE ALSO INCREASING JUST WEST OF HIGHWAY 84 BETWEEN ESPANOLA
AND ABIQUIU SO WATCH FOR BRIEF ARROYO FLOWS AS THESE STORMS MOVE
NORTHEAST ACROSS THE HIGHWAY.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS REGARDING THE TREND AND
MOVEMENT OF DEVELOPING STORMS.

03
Special weather statement, Aug 7, 12:00 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
100 PM MDT MON AUG 7 2006

NMZ001>005-008>011-014-015-072000-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
100 PM MDT MON AUG 7 2006

...THUNDERSTORMS WITH HEAVY RAIN INCREASING ACROSS NORTHWEST AND
NORTH CENTRAL NEW MEXICO...

SHOWERS AND THUNDERSTORMS ARE BEGINNING TO INCREASE IN SIZE AND
INTENSITY ACROSS NORTH CENTRAL AND WEST CENTRAL NEW MEXICO.

BEST CHANCES FOR AN EARLY AFTERNOON HEAVY RAIN SOAKING WILL COME
FROM STORMS NOW CLUSTERED OVER CIBOLA COUNTY MAINLY SOUTH OF GRANTS
AND FROM NEW STORMS DEVELOPING BETWEEN MORIARTY AND SANTA FE. BOTH
SANTA FE AND CIBOLA COUNTIES ARE BEING MONITOR FOR POSSIBLE FLOOD
ADVISORY BEFORE 2 PM.

OTHER LESS INTENSE STORMS ARE BUILDING WEST AND NORTHWEST OF
SOCORRO. STORMS CONTINUE ALSO JUST NORTHEAST OF LOS ALAMOS AND NEAR
THE HIGHWAYS JUST NORTH AND AND NORTHEAST OF ESPANOLA.

SATELLITE AND RADAR IMAGES ALSO SHOW INCREASING STORMS IN MCKINLEY
COUNTY FROM NEAR CROWNPOINT WEST TO GALLUP. STORMS IN ARIZONA WILL
LIKELY MOVE NORTHEAST INTO WESTERN SAN JUAN COUNTY SOUTH OF
SHIPROCK BEFORE 130 PM.

RAINFALL RATES FROM THE STRONGEST STORMS THIS AFTERNOON BETWEEN 2 PM
AND 5 PM WILL AGAIN RANGE MOSTLY FROM ONE TO TWO INCHES IN
LESS THAN AN HOUR.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS REGARDING THE TREND AND
MOVEMENT OF DEVELOPING STORMS.

03

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:27 PM MSTFlash Flood WarningABQCibola63 min
Aug 7, 3:59 PM MSTFlash Flood WarningABQCibola3 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.